New Mexico, 2014

Ice Storm in New Mexico, December 30 to 31, 2014

December 30 to 31, 2014 · NWS MAF · 5 events in 4 counties and zones

A mix of freezing rain, sleet and snow fell over southeast New Mexico and west Texas as an arctic airmass resided over the region, and downstream of a slow moving upper trough.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mix of freezing rain, sleet and snow fell over southeast New Mexico and west Texas as an arctic airmass resided over the region, and downstream of a slow moving upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 4:41 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 30, 4:41 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CST Tue Dec 30 2014

.DISCUSSION...

&&

.AVIATION...
Strong front has moved through the region with a gusty N/NE wind
in its wake... gusts should continue through the day. Low clouds
have reached most TAF sites and will remain through the day with
low MVFR/IFR conditions. Expect a wintry precipitation to develop
with freezing rain... freezing drizzle... and sleet along with
some fog to reduce vsbys.

&&

.PREV DISCUSSION... /ISSUED 512 AM CST Tue Dec 30 2014/

DISCUSSION...As of 5:00 AM CST Tuesday...Sfc obs indc that the
Arctic Front has made it to the Trans Pecos...and continues to
surge south. Low clouds have quickly filled in behind the front
with low overcast past Wink per sfc obs and satl imagery.

Winter weather will be the rule into the New Year. Mild air will
override the cold low level airmass. With the lack of jet
dynamics isentropic lift will lead to periods of light freezing
rain and sleet right thru Wednesday aftn...and possibly into New
Years Day. The HRRR model is indc precipitation moving thru the
Permian Basin and Southeast New Mexico this morning and moving
south of the Pecos River by late morning. Temps will slowly fall
through the day with below freezing temps thru New Years Eve. Due
to the extended nature of this event and the substantial impacts
to holiday travel have upgraded the Winter Storm Watch to a Winter
Storm Warning. The warning will continue thru Wed aftn for West
Texas and Southeast New Mexico...except for the Presidio Valley
where temps could be a little warmer. Strong sfc pressure gradient
will lead to high winds thru Guadalupe Pass...the High Wind Watch
has been upgraded to a High Wind Warning continuing into Wednesday
morning. A combination of gusty winds and very cold temperatures
could lead to wind chill values in the single digits in the Plains
tonight...with dangerous wind chill values as low as -10F in the
Guadalupe Mtns.

An upper low over SoCal will move slowly east into Southeast New
Mexico Friday night. Light freezing rain and sleet could continue
into New Years morning. It is possible that the Winter Storm
Warning might need to be extended into New Years morning. Milder
air should change the precipitation to rain New Years aftn.
However...the ECMWF is showing a deeper cold airmass moving back
into the CWA bringing a chance of snow Thursday night...and a
chance of a rain/snow mix Friday and Friday night.

As the upper low moves east of the CWA...the upcoming weekend will
be dry but cool. Southwest flow sfc and aloft will bring dry
weather along with a warming trend the beginning of next week.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING until 5 PM MST Wednesday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...WINTER STORM WARNING until 6 PM CST /5 PM MST/ Wednesday FOR THE
     FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
     Crane...Davis/Apache Mountains Area...Dawson...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Terrell...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

     HIGH WIND WARNING until 8 AM MST Wednesday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Dec 30, 2:45 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CST TUE DEC 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
345 AM CST TUE DEC 30 2014 /245 AM MST TUE DEC 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY COLD AIR WILL COMBINE WITH FREEZING RAIN AND SLEET TO PRODUCE
EXTREMELY HAZARDOUS DRIVING CONDITIONS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. A WINTER STORM WARNING IS IN EFFECT FOR THE
REGION.

A NORTHEAST WIND OF 35 TO 45 MPH WITH GUSTS TO 65 MPH CAN EXPECTED
TODAY AND TONIGHT THROUGH THE GUADALUPE PASS. A HIGH WIND WARNING
IS IN EFFECT. TRAVELERS SHOULD AVOID TRAVELING U.S. 62/180 THROUGH
THE GUADALUPE PASS AS THE COMBINATION OF HIGH WIND AND WINTRY
PRECIPITATION WILL MAKE THIS ROAD NEARLY IMPASSABLE.  WIND CHILL
READINGS IN THE GUADALUPE MOUNTAINS WILL ALSO APPROACH -10 DEGREES
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THESE DANGEROUS WINTER TRAVEL CONDITIONS OF OCCASIONAL SLEET AND
FREEZING RAIN WILL CONTINUE WEDNESDAY. THE WINTER STORM WARNING
IS IN EFFECT THROUGH WEDNESDAY AND MAY BE EXTENDED THROUGH NEW
YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Guadalupe Mountains of Eddy County

When
December 30, 10:10 AM MST to December 31, 11:51 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

One quarter inch of ice accumulation reported by the Automated Observing System. The last ice accumulation amount available before this system froze was 0.78 inches by 1151 LST on December 31st.

Ice Storm, Eddy County Plains

When
December 30, 10:35 AM MST to December 31, 2:35 PM MST
Where
Eddy County Plains forecast zone
Reported by
Broadcast Media
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Several roads have been closed in New Mexico due to ice and snow. This includes U.S. Highway 82 from Artesia to Cloudcroft.

Ice Storm, Central Lea County

When
December 30, 12:50 PM MST to December 31, 2:50 PM MST
Where
Central Lea County forecast zone
Reported by
Broadcast Media
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Ice and snow accumulations resulted in road closures in New Mexico, including U.S. Highway 82 from Lovington to the Texas State line.

Ice Storm, Southern Lea County

When
December 30, 12:50 PM MST to December 31, 2:50 PM MST
Where
Southern Lea County forecast zone
Reported by
Broadcast Media
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Ice and snow accumulations resulted in road closures in New Mexico, including U.S. Highway 82 from Lovington to the Texas State line.

Ice Storm, Southern Lea County

When
December 30, 1:53 PM MST to December 31, 8:53 AM MST
Where
Southern Lea County forecast zone
Reported by
ASOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

One quarter inch of ice accumulation reported in the Winkler County Airport Automated Surface Observing System, just 14 miles south of the Lea County line. In addition, roads were closed in central Lea County on December 30th and 31st with southern Lea County in between the ice accumulation report and the road closures.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549286, 549192, 549195, 549196, 549289.